The U.S. Food and Drug Administration has alerted physicians and surgeons who treat obesity that it is investigating whether there is a link between gastric balloons — a new-generation weight-loss device — and the deaths of five patients.
In an alert issued Thursday, the FDA said that from 2016 to the present, five “unanticipated deaths” had occurred within a month or less in patients who had liquid-filled gastric balloon systems implanted in their stomachs. In three of the cases, the agency said that patients died between one and three days after the weight-loss device had been put in place.
“At this time, we do not know the root cause or incidence rate of patient death, nor have we been able to definitively attribute the deaths to the devices or the insertion procedures for these devices,” the FDA told physicians.
The agency suggested it would explore the possibility that patients suffered gastric and esophageal perforation or intestinal obstruction, either while the device was being implanted or afterward.
Four of the deaths involved the Orbera Intragastric Balloon System, manufactured by Apollo Endo Surgery of Austin, Texas, and approved by the FDA in August 2015. One of the reports involved the ReShape Integrated Dual Balloon System, manufactured by ReShape Medical Inc. in San Clemente and approved by the FDA in July 2015.
The agency said it has received reports of two other deaths since 2016 related to potential complications associated with balloon treatment. In one of those deaths, a patient who had the Orbera Intragastric Balloon System implanted suffered a gastric perforation. In the second death a patient who got the ReShape Integrated Dual Balloon System suffered an esophageal perforation.
The manufacturers of both devices have not responded to The Times’ efforts to seek comment.
The FDA’s new scrutiny of the weight-loss devicesfollows earlier safety concerns conveyed to healthcare providers. In February, the agency warned that it had received reports of adverse event in which liquid-filled gastric balloons, once in patients’ stomachs, overinflated with air or liquid — a phenomenon it called…